Introduction Tumor lysis syndrome (TLS) is a life-threatening emergency caused by rapid cell death as a result of anti-tumor therapy. In the era of targeted therapy it has increasingly been observed in solid malignancies such as hepatocellular carcinoma (HCC) and renal cell carcinoma (RCC). Case We describe the case of a 58-year old man with the medical history of a memorial sloan kettering cancer centre (MSKCC) poor prognosis metastasized clear cell renal cell carcinoma (mRCC) who developed TLS within six days after initiating therapy with the tyrosine kinase inhibitor (TKI) pazopanib. Discussion The pharmacokinetics and pharmacodynamics of pazopanib are complex and characterized by a non-linear and time-dependent bioavailability. Pazopanib is almost completely bound to serum albumin (>99.9%). In this presented case, a low serum albumin (26 g/L) might have led to a higher free fraction of pazopanib, which could have resulted in more toxicity. Also, pazopanib is metabolised by the CYP3A4 isoform of the cytochrome P450 group. Low quantities of this enzyme may lead to an impaired and prolonged breakdown of the drug. Conclusion As far as we know this is the first report on pazopanib induced TLS. We advise further research in order to identify the exact mechanism behind TKI-induced TLS and the patients at risk of developing TLS.
Investigational new drugs. 2018 Feb 20 [Epub ahead of print]
Michael W van Kalleveen, Maudy Walraven, Mathijs P Hendriks
Department of Internal Medicine, Medical Oncology, Northwest Clinics Alkmaar, Wilhelminalaan 12, 1815, JD, Alkmaar, The Netherlands. ., Department of Internal Medicine, Medical Oncology, Northwest Clinics Alkmaar, Wilhelminalaan 12, 1815, JD, Alkmaar, The Netherlands.